March 2023 Higher uniformity of bounded multiplicative functions in short intervals on average
Kaisa Matomäki, Maksym Radziwiłł, Terence Tao, Joni Teräväinen, Tamar Ziegler
Author Affiliations +
Ann. of Math. (2) 197(2): 739-857 (March 2023). DOI: 10.4007/annals.2023.197.2.3

Abstract

Let $\lambda$ denote the Liouville function. We show that, as $X \rightarrow \infty$, $$ \int^{2X}_X \sup_{\begin{smallmatrix} P(Y)\in\mathbb{R}[Y] \\ \mathrm{deg}{P} \leq k\end{smallmatrix}} \left| \sum_{x\leq n \leq x+H} \lambda(n) e(-P(n))\right| \ dx=o (XH)$$for all fixed $k$ and $X^{\theta} \leq H \leq X$ with $0 \lt \theta \lt 1$ fixed but arbitrarily small. Previously this was only established for $k \leq 1$. We obtain this result as a special case of the corresponding statement for (non-pretentious) $1$-bounded multiplicative functions that we prove.

In fact, we are able to replace the polynomial phases $e(-P(n))$ by degree $k$ nilsequences $\overline{F}(g(n) \Gamma )$. By the inverse theory for the Gowers norms this implies the higher order asymptotic uniformity result $$ \int_{X}^{2X} \| \lambda \|_{U^{k+1}([x,x+H])}\ dx = o ( X )$$in the same range of $H$.

We present applications of this result to patterns of various types in the Liouville sequence. Firstly, we show that the number of sign patterns of the Liouville function is superpolynomial, making progress on a conjecture of Sarnak about the Liouville sequence having positive entropy. Secondly, we obtain cancellation in averages of $\lambda$ over short polynomial progressions $(n+P_1(m),\ldots , n+P_k(m))$, which in the case of linear polynomials yields a new averaged version of Chowla's conjecture.

We are in fact able to prove our results on polynomial phases in the wider range $H\geq \mathrm{exp}((\mathrm{log} X)^{5/8+\varepsilon})$, thus strengthening also previous work on the Fourier uniformity of the Liouville function.

Citation

Download Citation

Kaisa Matomäki. Maksym Radziwiłł. Terence Tao. Joni Teräväinen. Tamar Ziegler. "Higher uniformity of bounded multiplicative functions in short intervals on average." Ann. of Math. (2) 197 (2) 739 - 857, March 2023. https://doi.org/10.4007/annals.2023.197.2.3

Information

Published: March 2023
First available in Project Euclid: 3 February 2023

Digital Object Identifier: 10.4007/annals.2023.197.2.3

Subjects:
Primary: 11B30 , 11N37 , 37A44

Keywords: Chowla conjecture , Gowers uniformity , Liouville function , nilsequences , sign patterns

Rights: Copyright © 2023 Department of Mathematics, Princeton University

JOURNAL ARTICLE
119 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

Vol.197 • No. 2 • March 2023
Back to Top